|Side effect/Quality of life
Oct 1, 2006
Dear Dr Bob and Dr. Whol,
I just read your responses from September. 21, 2006 concerning longevity and side effects such as lipodystrophy and lipoatrophy. As you stated the new crop of drugs are potent - but tolerable is in the eye of the beholder. And a doctors idea of compliance can be radically different from the patients.
The short of it is that in May 2002 (at 48 years old) I became infected with HIV. At that time, I was on the Virex vaccine study, I was never going to allow myself to get HIV and I kept a journal of any sex partners and practices. So, I know exactly how and from whom that I got this scourge. Within two weeks of exposure I came down with malaise and general weakness. My family MD did a blood test including an HIV test (even though he new I was on the study and was told that I would most likely test positive to an ELISA as I was receiving a gp120 protein in the vaccine) and it came back positive with two bands flipped on the Western blot. I went back to Virex and retested - Negative. A week later tested again - three bands flipped, A week later 5 bands flipped. I was HIV positive!
My physician sent me to the local Aids expert who also gave me the story that if I just take a few pills, I would die of old age not HIV. He started me on Sustiva, Viread and Epivir. The side effects were swift and relentless. For five month I never missed a dose and had an acid trip every night - without exception. I was lucky to get three or four hours of good sleep because when the Sustiva dreams hit, my eyes were open the rest of the night. My energy level sank and I gained 40 pounds. I went from a fit and trim 30 waist to a 36 in just six months - and not from ingesting more food - my metabolism just stopped. My Cholesterol is 237, LDL is 135 HDL 50 - not too terrible yet but not where I was before HIV (around 150). I developed high blood pressure and I am on medication for that too. Also, I developed painful feet and was put on Neurontin. I have developed a fat accumulation in my lower abdomen which my family doctor says can and does happen with men in their 50s. How odd though, that I was trim and fit and this only happened after starting the drugs? I am usually too tired and weak to go to the gym. Also, my performance at work suffered and I found concentrating difficult - I almost lost my job!
I sought a new doctor over one hundred miles away who now has me on Viramune and Truvada along with Atenolol daily for my blood pressure and Xanax two or three times per week as needed for stress - which helps me sleep through the night. I have had undetectable viral load now for two and a half years and my T-cells hit 500. However, fatigue and weight where still an issue and directly impact my quality of life.
So, a year ago, and with out the consent of my doctor, I made the decision to take a full dose on Sundays and Wednesdays and a half dose on all other days. I have NEVER missed a single day in 4 1/2 years - I have just lowered the dose for myself. The results are that I have noticeably more energy and I have lost 20 pounds with very little effort. My viral load is still undetectable and my T-cells are stable. I have more good days and can concentrate better. I still have down days where I can do very little, but these have been few in the last year and I still have the pooch in the lower abdomen. The most important thing though is that I feel the best that I have since acquiring this monster and that says something for quality of life. I could not imagine having to live another 20 years feeling as poorly as I have for the last four years.
I have also had 5 friends pass away in the time that I have been infected from complications arising from HIV and/or its treatment. And yes this number is very small compared to the number of deaths prior to HAART, but we must keep in mind that people are still dying from this disease. What I want is a cure not just another stop gap drug for which the pharmaceutical companies get rich from our suffering. (ex. AZT was a shelved cancer drug that seemed to work against HIV. The pharmaceutical giant charge people a thousand dollars a month as it seemed to be their only hope of survival -- just sick).
When the Virex study failed to produce the results they had hoped - everything stopped. I have never received a single communication from them or the doctors office at which the study was being conducted. I continue read diligently about every new study and vaccine trial but nothing seems promising in my life time. And because of my age and my participation in the Virex study I am exempt from current recruiting studies.
I realize that your web site is designed to help people feel positive about their life. I just want you to hear from someone who hasnt had an easy time of it mentally or physically with this disease. I am just going through the motions and taking life one day at a time and I am still hoping that I will someday feel the joy and the beauty that I use to see in the world and the people around me.
Thanks for listening,
PS. Just for the record I have Celiac disease and I eat an Atkins like diet with very little carbs. So no fast food burgers and junk food. I shop the perimeter of the grocery store and cook all meals at home.
Response from Dr. Frascino
Your story brings up an excellent and often overlooked reality: even with the significant improvements in HIV management of recent years, coexisting with HIV is not picnic.
Sorry to hear you've had such a rocky clinical course.
Two important points:
1. The decision "to take a full dose on Sundays and Wednesdays and a half dose on all other days" is one I would strongly advise you reconsider. Taking suboptimal HAART dosages will lead to drug resistance, which subsequently can severely restrict your treatment options for the future. I agree your "quality of life" issues have not been adequately addressed. However, your unilateral decision to reduce your medication dose is not the answer. In fact, this decision can have significant negative consequences.
2. Many of your problems may well be interrelated. For instance, stress and depression can be associated with fatigue, difficulty concentrating and changes in weight. Your elevated blood pressure may be due to your weight gain. Neurontin and Xanax can cause fatigue.
I urge you to work cooperatively with a competent and compassionate HIV specialist. Many of your complaints are quite amenable to appropriate management and treatment. Taking subtherapeutic doses of antiretrovirals is a very bad idea. Drugs like Viramune can be rendered completely useless by a single point mutation. Once this mutation occurs, it wipes out use of not just Viramune, but the entire class of drugs. Taking suboptimal doses of HIV meds greatly increases the likelihood that resistance mutations will develop.
Jim, we all want a cure. Unfortunately one does not yet exist. Working closely with an HIV specialist who will address both your HIV-related psychological and physical problems as well as address your quality of life issues is the best way to assure you'll be here when the cure does arrive.
The "joy and beauty" of the world are still here for you to see, feel and experience, even with the challenges of HIV disease.
PEP effectiveness and response time
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.